Alert archive / North Dakota / Red Flag Warnings in 2020

Red Flag Warning 3, NWS Bismarck, ND

April 21, 202014 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Apr 21, 2020, 5:33 AM MDT for 14 counties in North Dakota. It took effect at Apr 21, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2020, 5:33 AM MDT (11:33 UTC)
In effect from
Apr 21, 2020, 12:00 PM MDT
Expired
Apr 21, 2020, 8:00 PM MDT
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND, Sioux County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 132 km from the middle of the area, began a volume at 11:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2179 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

102 
WWUS83 KBIS 211133
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
633 AM CDT Tue Apr 21 2020

...RED FLAG WARNING FOR PORTIONS OF WESTERN AND SOUTH CENTRAL 
NORTH DAKOTA TUESDAY AFTERNOON THROUGH EARLY TUESDAY EVENING...

.Critical fire weather conditions are expected across portions of
western and south central North Dakota Tuesday afternoon through 
early Tuesday evening. Relative humidity as low as 15 percent, 
sustained winds up to 20 mph, and very dry vegetation will create 
dangerous burning conditions. Any fires that ignite will spread 
rapidly and become difficult to control. 

NDZ017>020-031>034-040>045-212345-
/O.NEW.KBIS.FW.W.0003.200421T1800Z-200422T0200Z/
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
633 AM CDT Tue Apr 21 2020 /533 AM MDT Tue Apr 21 2020/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR PORTIONS OF WESTERN AND SOUTH CENTRAL NORTH
DAKOTA...

The National Weather Service in Bismarck has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM CDT /noon MDT/ this afternoon to 9 PM CDT /8 PM MDT/
this evening.

* WINDS...West up to 20 mph with gusts to 30 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* AFFECTED AREA...Portions of western and south central North 
  Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Burn bans may be in effect. Contact local authorities for
details.

&&

$$

ZH
4 follow-up statements
192 
WWUS83 KBIS 211905
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
205 PM CDT Tue Apr 21 2020

...RED FLAG WARNING FOR PORTIONS OF WESTERN AND SOUTH CENTRAL
NORTH DAKOTA TUESDAY AFTERNOON THROUGH EARLY TUESDAY EVENING...

.Critical fire weather conditions will continue this afternoon
through early evening for locations along and west of the Missouri
River. Relative humidity as low as 14 percent, sustained winds to
20 mph, and very dry vegetation will create critical fire weather 
conditions. Any fires that ignite will spread rapidly and become 
difficult to control.

NDZ017>020-031>034-040>045-220200-
/O.CON.KBIS.FW.W.0003.000000T0000Z-200422T0200Z/
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
205 PM CDT Tue Apr 21 2020 /105 PM MDT Tue Apr 21 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF
WESTERN AND SOUTH CENTRAL NORTH DAKOTA...

* WINDS...West 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* AFFECTED AREA...Along and west of the Missouri River. 

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Burn bans may be in effect. Contact local authorities for
details.

&&

$$

KS
985 
WWUS83 KBIS 211927
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
227 PM CDT Tue Apr 21 2020

...RED FLAG WARNING FOR PORTIONS OF WESTERN AND SOUTH CENTRAL
NORTH DAKOTA TUESDAY AFTERNOON THROUGH EARLY TUESDAY EVENING...

.Critical fire weather conditions will continue this afternoon
through early evening for locations along and west of the Missouri
River. Relative humidity as low as 14 percent, sustained winds to
25 mph, and very dry vegetation will create critical fire weather
conditions. Any fires that ignite will spread rapidly and become 
difficult to control.

NDZ017>020-031>034-040>045-220200-
/O.CON.KBIS.FW.W.0003.000000T0000Z-200422T0200Z/
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
227 PM CDT Tue Apr 21 2020 /127 PM MDT Tue Apr 21 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF
WESTERN AND SOUTH CENTRAL NORTH DAKOTA...

* WINDS...Sustained west winds up to 25 mph with gusts to 35 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* AFFECTED AREA...Along and west of the Missouri River.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Burn bans may be in effect. Contact local authorities for
details.

&&

$$

KS
504 
WWUS83 KBIS 220009
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
709 PM CDT Tue Apr 21 2020

...RED FLAG WARNING CONTINUES FOR PORTIONS OF WESTERN AND SOUTH 
CENTRAL NORTH DAKOTA EARLY THIS EVENING...

.Critical fire weather conditions will continue through the early
evening hours for locations along and west of the Missouri River.
Relative humidity as low as 15 percent, sustained winds to 25 
mph, and very dry vegetation are causing the critical fire 
weather conditions. Any fires that ignite will spread rapidly and 
become difficult to control.

NDZ017>020-031>034-040>045-220200-
/O.CON.KBIS.FW.W.0003.000000T0000Z-200422T0200Z/
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
709 PM CDT Tue Apr 21 2020 /609 PM MDT Tue Apr 21 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF
WESTERN AND SOUTH CENTRAL NORTH DAKOTA...

* WINDS...Sustained west winds up to 25 mph with gusts to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* AFFECTED AREA...Along and west of the Missouri River.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Burn bans may be in effect. Contact local authorities for
details.

&&

$$

Hollan
236 
WWUS83 KBIS 220157
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
857 PM CDT Tue Apr 21 2020

NDZ017>020-031>034-040>045-220300-
/O.EXP.KBIS.FW.W.0003.000000T0000Z-200422T0200Z/
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
857 PM CDT Tue Apr 21 2020 /757 PM MDT Tue Apr 21 2020/

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS
EVENING...

While relative humidity remains around 20 percent in some areas,
winds have decreased this evening, and critical fire weather
conditions are no longer expected. Therefore, the Red Flag Warning
will be allowed to expire.

$$

Hollan

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Apr 21, 5:21 AM MDT, 12 minutes earlier.

Area forecast discussion, Apr 21, 5:21 AM MDT, 12 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
621 AM CDT Tue Apr 21 2020

.UPDATE...
Issued at 610 AM CDT Tue Apr 21 2020

Went ahead and decided to pull the trigger on a Red Flag Warning
basically along and west/south of the Missouri River/Lake
Sakakawea. RAP soundings continue to suggest that much of the west
central, southwest, and far south central will see a few hours of
sustained winds around 20 mph this afternoon. With widespread
forecast minimum relative humidity values around or below 20
percent, and the forecast fire danger class showing very high or
high in these areas, enough confidence is present to justify this
decision even if the setup is somewhat marginal regarding the
borderline winds. SPC has also place much of the west and portions
of the central in an elevated contour for the Day 1 Fire Weather
Outlook. For forecast winds this afternoon, we basically blended
the latest MET guidance with the latest NBM guidance and then
nudged those values up slightly. Otherwise, just blended in the
latest observations to the going forecast.

&&

.SHORT TERM...(Today and tonight)
Issued at 321 AM CDT Tue Apr 21 2020

Warmer temperatures and near critical fire weather conditions
highlight the short term forecast period.

At the surface, high pressure is currently centered over
northeastern North Dakota. After this high slides east southeast
through the morning, a warm front will slowly drift east northeast
from southwestern North Dakota before stalling out across the
central. This front will bring a wind shift, from light southerly
flow this morning, to a breezy westerly downslope flow across the
west and portions of the central by this afternoon.

Areas to the south and west of the warm front will likely climb
into the low to mid 70s this afternoon, while areas to the north
and east will generally be in the 60s. RAP BUFR soundings suggest
good mixing this afternoon, which is usually expected in a
westerly downslope regime, however winds are somewhat limited in
magnitude at the top of the mixed layer. Still, we should see a
period of 15 to 20 mph sustained winds across portions of the west
and south central for at least a couple of hours this afternoon.
The RAP also suggests a very dry air mass this afternoon, with
widespread minimum humidities at or below 20 percent across most
of the west and central. These factors will lead to near critical
fire weather conditions across much of the area this afternoon,
however the timing of strongest winds and lowest humidities are
not lined up ideally. The current forecast shows that winds begin
to diminish as the humidities begin to bottom out. For these
reasons, have elected to hold off on any fire weather headlines at
the moment, and will continue messaging near critical fire
weather conditions in the Fire Weather Forecast and Hazardous
Weather Outlook.

On the cool side of the boundary, across the north central and
north east, a brief light snow shower may be possible this
morning.

.LONG TERM...(Wednesday through Monday)
Issued at 321 AM CDT Tue Apr 21 2020

Our western ridge and eastern trough regime responsible for the
northwest flow pattern of late begins to break down in the long
term period.

Wednesday still looks to be a mild day with highs in the lower
60s to lower 70s, but the ridge flattens, setting us up for a few
rain showers on Wednesday, with numerous showers and a few
thunderstorms developing Thursday afternoon through Saturday.
Expect more clouds than sun each day with scattered showers and
diurnally driven chances of thunder. Temperatures will range from
the mid 50s to mid 60s through the period. A brief period of
ridging looks possible on Sunday, but it will likely be followed
by another shortwave bringing another chance of showers or maybe a
thunderstorm.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 610 AM CDT Tue Apr 21 2020

VFR conditions should prevail through the period. Breezy west
winds will once again develop across much of western and central
North Dakota Tuesday afternoon, although winds will not be near as
high as they were Monday afternoon. Winds will diminish towards
sunset.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 9 PM
CDT /8 PM MDT/ this evening for NDZ017>020-031>034-040>045.

&&

UPDATE...ZH
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...ZH
Hazardous weather outlook, Apr 21, 2:25 AM MDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
325 AM CDT Tue Apr 21 2020

NDZ005-013-023-025-037-048-051-220830-
Rolette-Pierce-Wells-Foster-Stutsman-La Moure-Dickey-
325 AM CDT Tue Apr 21 2020

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>004-009>012-017>022-031>036-040>047-050-220830-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-
Billings-Stark-Morton-Burleigh-Kidder-Slope-Hettinger-Grant-
Bowman-Adams-Sioux-Emmons-Logan-McIntosh-
325 AM CDT Tue Apr 21 2020 /225 AM MDT Tue Apr 21 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

Near critical fire weather conditions are possible today across
much of western and central North Dakota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ZH

Nearby

Red Flag Warnings in North Dakota, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.